Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Springfield, MO

October 21, 2022Bourbon County, Cherokee County, Crawford County, Kansas; 22 counties in Missouri

NWS Springfield, MO issued this red flag warning at Oct 21, 2022, 2:34 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; 22 counties in Missouri. It took effect at Oct 21, 2022, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 2:34 AM CDT (07:34 UTC)
In effect from
Oct 21, 2022, 11:00 AM CDT
Expired
Oct 21, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
All 25 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS83 KSGF 210734
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
234 AM CDT Fri Oct 21 2022

...Red Flag Warning Posted for Portions of the Region...

.An extremely dry airmass will combine with increasing south southwest
winds ranging from 12 to 22 mph with higher gusts this afternoon.
Due to drought conditions, elevated and significant fire danger 
can be expected today. Areas along and northwest of a line from 
Galena Missouri up to Lake of the Ozarks will experience the 
greatest risk for a rapid spread of wildland fires. 

KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103-
211545-
/O.NEW.KSGF.FW.W.0007.221021T1600Z-221022T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Vernon-St. Clair-
Hickory-Camden-Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-
Greene-Webster-Newton-Lawrence-Christian-McDonald-Barry-Stone-
234 AM CDT Fri Oct 21 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR LOW HUMIDITY AND BREEZY SOUTH SOUTHWEST WINDS 
FOR AREAS NORTHWEST OF A LINE FROM GALENA MISSOURI UP TO LAKE OF 
THE OZARKS...

The National Weather Service in Springfield has issued a Red Flag
Warning for low humidity and breezy south southwest winds, which 
is in effect from 11 AM this morning to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 066 Vernon, Fire Weather Zone 067 St. Clair, Fire Weather 
  Zone 068 Hickory, Fire Weather Zone 069 Camden, Fire Weather 
  Zone 073 Bourbon, Fire Weather Zone 077 Barton, Fire Weather 
  Zone 078 Cedar, Fire Weather Zone 079 Polk, Fire Weather Zone 
  080 Dallas, Fire Weather Zone 081 Laclede, Fire Weather Zone 
  088 Jasper, Fire Weather Zone 089 Dade, Fire Weather Zone 090 
  Greene, Fire Weather Zone 091 Webster, Fire Weather Zone 093 
  Newton, Fire Weather Zone 094 Lawrence, Fire Weather Zone 095 
  Christian, Fire Weather Zone 097 Crawford, Fire Weather Zone 
  101 Cherokee, Fire Weather Zone 101 McDonald, Fire Weather 
  Zone 102 Barry and Fire Weather Zone 103 Stone.

* TIMING...Elevated and significant fire danger will be possible
  by mid day and continue into the early evening hours. 

* WINDS...South to southwest 12 to 22 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the lower to middle 80s.

* IMPACTS...a rapid spread of wildland fires are likely given the
  forecasted conditions today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Cramer
3 follow-up statements
390 
WWUS83 KSGF 211450
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
950 AM CDT Fri Oct 21 2022

...Red Flag Warning Posted for Portions of the Region...

.An extremely dry airmass will combine with increasing southwest
winds ranging from 12 to 22 mph with higher gusts this afternoon.
Due to drought conditions, elevated and significant fire danger 
can be expected today. Areas along and northwest of a line from 
Galena Missouri up to Lake of the Ozarks will experience the 
greatest risk for a rapid spread of wildland fires.

KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103-
212300-
/O.CON.KSGF.FW.W.0007.221021T1600Z-221022T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Vernon-St. Clair-
Hickory-Camden-Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-
Greene-Webster-Newton-Lawrence-Christian-McDonald-Barry-Stone-
950 AM CDT Fri Oct 21 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY AND BREEZY SOUTH SOUTHWEST WINDS FOR AREAS
NORTHWEST OF A LINE FROM GALENA MISSOURI UP TO LAKE OF THE
OZARKS...

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 066 Vernon, Fire Weather Zone 067 St. Clair, Fire Weather 
  Zone 068 Hickory, Fire Weather Zone 069 Camden, Fire Weather 
  Zone 073 Bourbon, Fire Weather Zone 077 Barton, Fire Weather 
  Zone 078 Cedar, Fire Weather Zone 079 Polk, Fire Weather Zone 
  080 Dallas, Fire Weather Zone 081 Laclede, Fire Weather Zone 
  088 Jasper, Fire Weather Zone 089 Dade, Fire Weather Zone 090 
  Greene, Fire Weather Zone 091 Webster, Fire Weather Zone 093 
  Newton, Fire Weather Zone 094 Lawrence, Fire Weather Zone 095 
  Christian, Fire Weather Zone 097 Crawford, Fire Weather Zone 
  101 Cherokee, Fire Weather Zone 101 McDonald, Fire Weather 
  Zone 102 Barry and Fire Weather Zone 103 Stone. 

* TIMING...Elevated and significant fire danger will be 
 possible by mid day and continue into the early evening 
 hours. 

* WINDS...South to southwest 12 to 22 mph with gusts up to 30 
 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the lower to middle 80s.

* IMPACTS...a rapid spread of wildland fires are likely given 
 theforecasted conditions today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Terry
723 
WWUS83 KSGF 212041
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
341 PM CDT Fri Oct 21 2022

...Red Flag Warning Until 7 PM CDT...

.An extremely dry airmass will combine with increasing southwest
winds ranging from 12 to 22 mph with higher gusts this afternoon.
Due to drought conditions, elevated and significant fire danger
can be expected today. Areas along and northwest of a line from
Galena Missouri up to Lake of the Ozarks will experience the
greatest risk for a rapid spread of wildland fires.

KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103-
220000-
/O.CON.KSGF.FW.W.0007.000000T0000Z-221022T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Vernon-St. Clair-
Hickory-Camden-Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-
Greene-Webster-Newton-Lawrence-Christian-McDonald-Barry-Stone-
341 PM CDT Fri Oct 21 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY AND BREEZY SOUTH SOUTHWEST WINDS FOR AREAS
NORTHWEST OF A LINE FROM GALENA MISSOURI UP TO LAKE OF THE
OZARKS...

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 066 Vernon, Fire Weather Zone 067 St. Clair, Fire Weather 
  Zone 068 Hickory, Fire Weather Zone 069 Camden, Fire Weather 
  Zone 073 Bourbon, Fire Weather Zone 077 Barton, Fire Weather 
  Zone 078 Cedar, Fire Weather Zone 079 Polk, Fire Weather Zone 
  080 Dallas, Fire Weather Zone 081 Laclede, Fire Weather Zone 
  088 Jasper, Fire Weather Zone 089 Dade, Fire Weather Zone 090 
  Greene, Fire Weather Zone 091 Webster, Fire Weather Zone 093 
  Newton, Fire Weather Zone 094 Lawrence, Fire Weather Zone 095 
  Christian, Fire Weather Zone 097 Crawford, Fire Weather Zone 
  101 Cherokee, Fire Weather Zone 101 McDonald, Fire Weather 
  Zone 102 Barry and Fire Weather Zone 103 Stone. 

* TIMING...Elevated and significant fire danger will be possible
  through the early evening hours. 

* WINDS...South to southwest 12 to 22 mph with gusts up to 30 
 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the lower to middle 80s.

* IMPACTS...a rapid spread of wildland fires are likely given 
 the forecasted conditions today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Terry
506 
WWUS83 KSGF 220022
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
722 PM CDT Fri Oct 21 2022

KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103-
220130-
/O.EXP.KSGF.FW.W.0007.000000T0000Z-221022T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Vernon-St. Clair-
Hickory-Camden-Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-
Greene-Webster-Newton-Lawrence-Christian-McDonald-Barry-Stone-
722 PM CDT Fri Oct 21 2022

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 055, 056, 
057, 066, 067, 068, 069, 073, 077, 078, 079, 080, 081, 088, 089, 
090, 091, 093, 094, 095, 097, 101, 101, 102, AND 103...

The threat for the rapid spread of grass fires has diminished as 
temperatures fall and humidities rise this evening along with 
diminishing wind gusts. Remain vigilant and report any wildfires
as vegetation is very dry and strong winds are expected Saturday.

$$

Titus

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Oct 20, 11:30 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 20, 11:30 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1130 PM CDT Thu Oct 20 2022

Key Messages:

1. Elevated fire weather through Sunday.

2. A warming trend will continue with very warm weather Friday and
through the weekend.

3. Gusty south winds likely this weekend. Gusts over 40 mph
possible this weekend.

4. The signals for rain for the Monday-Tuesday time frame have
increased. Will continue to monitor for timing and potential.

...AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)
Issued at 333 PM CDT Thu Oct 20 2022

Temperatures have turned warmer with continued moderately gusty
afternoon winds once again today. Dry/drought cured fuels along
with the low RH gusty winds will continue to pose a heightened
natural cover fire risk with increased chances for ignition and
spread.

Friday: With a shortwave ridge shifting east and a shortwave
trough moving into the central Plains, will see sfc winds
increase, especially over the western cwfa. RH/Winds/Fuels support
borderline Red Flag conditions in the far western cwfa and next
shifts may have to look at issuing a short fused watch. Certainly
elevated conditions will occur again for much of the area. Highs
will be in the 70s and 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 333 PM CDT Thu Oct 20 2022

Weekend: High winds, warm temperatures, and fire danger are the
main weather issues for the weekend. A deepening sfc trough over
the High Plains will tighten the pressure gradient over eastern
KS and MO, especially for Sunday. While some very limited moisture
return is expected, progged dew points may be a bit high with
mixing and low ground moisture. Will monitor fire weather
conditions closely. Even with moderating humidity, the winds
alone will likely produce rapid fire spread in dry/drought cured
light (grass) fuels and even some wind exposed woodland litter.
Temperatures reaching into the upper 70s and 80s are also
expected. Have messaged the wind/fire danger in graphics and
outlooks.

Monday-Tuesday: At least for now, the 12z guidance has trended
slower with a frontal passage expected during this time with a
deep upper trough expected to dig southeast over the western
CONUS/Rockies Sunday night into Monday-Tuesday. A lead shortwave
will support a strong low center moving from the western Neb into
the upper Midwest late Sunday-Monday with a trailing front moving
into the central/southern Plains. The trailing front looks to
(possibly) slow with the deepening western upper trough. This will
allow some moisture return to occur with increased rain chances
Monday and Tuesday. 12z medium range guidance, while not in
perfect agreement have all trended toward the slowing frontal wave
scenario which would provide some beneficial rain to us if it
pans out. ECMWF still a bit more progressive. Ensemble means for
the Canadian/ECMWF/GFS are all very similar in producing 1.0+
inches of rain for the western cwfa. Instability looks modest with
limited chances for thunder expected attm.

Wednesday-Thursday: Cooler, dry. Guidance diverges on the
potential for an upstream western CONUS upper system by mid to
late week, but overall this period looks quiet. It is questionable
on how and if another system emerges into the Plains late in the
week (just beyond this period).

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1121 PM CDT Thu Oct 20 2022

VFR conditions through the TAF period. Gusty south-southwesterly
winds of 20-25 kt are expected to develop tomorrow afternoon at
the SGF and particularly JLN sites in response to an increasing
pressure gradient. Some high clouds will move in by late
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Didio
Hazardous weather outlook, Oct 20, 7:46 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
746 PM CDT Thu Oct 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
746 PM CDT Thu Oct 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Elevated to significant fire weather conditions are expected
again Friday with increased winds, especially over southeast
Kansas into western Missouri.

Gusty southerly winds are expected this weekend. Winds could gust
as high as 30 to 40 mph on Saturday and 40 to 45 mph on Sunday.
The highest gusts will be across far western Missouri and
southeast Kansas possibly creating significant fire weather
conditions with rapid fire spread of natural cover fires.

A few thunderstorms will be possible late Sunday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.